Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 56, NWS El Paso, TX

July 17, 2012Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 17, 2012, 3:43 PM MDT for Grant County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 3:43 PM MDT (21:43 UTC)
Expired
Jul 17, 2012, 4:19 PM MDT
In force
36 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The El Paso radar (KEPZ), 176 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS54 KEPZ 172143
SVREPZ
NMC017-172230-
/O.NEW.KEPZ.SV.W.0056.120717T2143Z-120717T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
343 PM MDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 430 PM MDT

* AT 338 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 17 MILES SOUTHWEST OF SILVER CITY...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITE SIGNAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3264 10843 3262 10828 3229 10830 3234 10854
      3239 10853
TIME...MOT...LOC 2143Z 008DEG 17KT 3253 10839

$$

JMG
2 follow-up statements
912 
WWUS54 KEPZ 172205
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
405 PM MDT TUE JUL 17 2012

NMC017-172230-
/O.CON.KEPZ.SV.W.0056.000000T0000Z-120717T2230Z/
GRANT NM-
405 PM MDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT
COUNTY UNTIL 430 PM MDT...

AT 400 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21 MILES
SOUTH OF SILVER CITY...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL GRANT COUNTY SOUTH OF WHITE SIGNAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3239 10853 3257 10842 3253 10831 3229 10830
      3234 10853
TIME...MOT...LOC 2205Z 004DEG 9KT 3249 10839

$$

JMG
053 
WWUS54 KEPZ 172219
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
419 PM MDT TUE JUL 17 2012

NMC017-172229-
/O.CAN.KEPZ.SV.W.0056.000000T0000Z-120717T2230Z/
GRANT NM-
419 PM MDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3239 10853 3257 10842 3253 10831 3229 10830
      3234 10853
TIME...MOT...LOC 2219Z 004DEG 9KT 3245 10839

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:19 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 17, 2:19 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
219 PM MDT TUE JUL 17 2012

.SYNOPSIS...
AVAILABLE MOISTURE IN THE REGION WILL RESULT IN THE DEVELOPMENT
OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.
CHANCES FOR RAIN WILL BE HIGHER IN THE MOUNTAINS. A DRYING TREND
WILL OCCUR DURING THE WEEKEND WITH VERY LIMITED CHANCES FOR RAIN.
TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH THE
PERIOD.

&&

.DISCUSSION...
A SOUTHERLY FLOW PATTERN BETWEEN A PACIFIC COAST TROUGH AND HIGH
PRESSURE OVER THE CENTER PART OF THE COUNTRY CONTINUES TO ALLOW
MOISTURE TO FLOW INTO THE REGION. AS RESULT ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE
AFTERNOON AND NIGHTTIME FOR THE NEXT SEVERAL DAYS. MOUNTAIN ZONES
WILL SEE THE BEST CHANCE OF PRECIPITATION DURING THIS PERIOD.
EVENING MAY SEE AN INCREASE IN ACTIVITY AS FORCING FROM AN
EASTERLY WAVE PASSING SOUTH OF THE AREA INFLUENCES THE WEATHER
PATTERN. MOST THE THUNDERSTORMS WILL NOT BE PARTICULARLY STRONG BUT
WILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO HEAVY
RAINFALL...ESPECIALLY IF SLOW MOVING. THIS MAY RESULT IN MINOR
LOCALIZED FLOODING ALONG DRAINAGES AND ARROYOS OR POORLY DRAINED
AREAS SUCH AS ROAD INTERSECTIONS AND LOW WATER CROSSINGS.

THURSDAY AND FRIDAY WILL CONTINUE TO ISOLATED LOWLAND AND
SCATTERED MOUNTAIN THUNDERSTORM ACTIVITY BUT IN A SOMEWHAT
DIMINISHED INTENSITY AS HIGH PRESSURE ALOFT BEGINS TO STRENGTHEN
OVER THE AREA AND DRIER CONTINENTAL AIR BEGINS TO MIX INTO THE
LOCAL AIR MASS. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES
THROUGH THE FORECAST PERIOD...WHILE WINDS WILL PREDOMINATELY FROM
THE EAST AND SOUTH. THE FORECAST FOR THE WEEKEND IS LOOKING DRIER
WITH THE MOISTURE PLUME PUSHED MORE TO THE WEST OVER ARIZONA AND
DRIER AIR MOVING IN FROM THE EAST. THE DRY EASTERLY FLOW WILL
CONTINUE INTO THE FIRST PART OF NEXT WEEK WITH DIMINISHED CHANCES
FOR SHOWERS AND THUNDERSTORMS. AGAIN...MOUNTAIN ZONES WILL HAVE
THE BEST CHANCE FOR STORM DEVELOPMENT DUE TO OROGRAPHIC LIFT AND
DAY TIME HEATING. THE LOWLAND DESERTS WILL SEE LITTLE TO NO
ACTIVITY WITH LIGHT AND SPOTTY ACCUMULATIONS.

&&

.AVIATION....VALID 18/00Z-19/00Z.

LIGHT WESTERLY UPPER LEVEL FLOW...WILL CONTINUE TO TRANSPORT MONSOON
MOISTURE OUR WAY FROM ARIZONA.  AS A RESULT...LOOK FOR ISOLD-SCT
LOWLAND TSRAGS/CIGS 050-070 AGL/WND VRB25G40KT THROUGH 04Z.  ISOLD
STORMS ARE EXPECTED FOR THE GILA WILDERNESS...AND SACRAMENTO
MOUNTAINS...AS MOST OF THE ACTIVITY SHOULD HAVE MOVED OFF THE HIGHER
TERRAIN AT THE START OF THE PERIOD BY 00Z WED.  STORM MOVEMENT IS
EXPECTED ROUGHLY 5 TO 10 MPH FROM WSW-ENE.  WINDS WILL TURN EAST
WITH ACTIVITY CONCENTRATED GENLY W OF THE RIO GRANDE THIS EVENING.
STEERING WINDS FOR STORMS WILL TURN ENE BETWEEN 03Z AND 06Z...AHEAD
OF AN EASTERLY WAVE/UPPER LEVEL TROUGH FORECAST TO PASS CLOSE BY TO OUR
SOUTH ON FRIDAY.  THIS WILL MEAN A SHIFT IN STORM MOVEMENT BACK TO
THE WEST AFTER 21Z WED...WHERE ISOLD-SCT LOWLAND/SCT MTN ACTIVITY IS
EXPECTED.

 &&

.FIRE WEATHER...
ISOLATED-SCATTERED LOWLAND/SCATTERED MOUNTAIN STORMS ARE EXPECTED
WEDNESDAY...AS WEAK WESTERLY FLOW AROUND HIGH PRESSURE CENTERED HEAR
TO OUR SOUGH...HAS SHIFTED SOME OF THE MONSOON MOISTURE OUR WAY FROM
ARIZONA.  GENERAL STORM MOVEMENT SHOULD BE 5 TO 10 MPH FROM
WEST-SOUTHWEST TO EAST-NORTHEAST OVERNIGHT AND THROUGH LATE MORNING
WEDNESDAY...WHERE SCATTERED LOWLAND ACTIVITY SHOULD INITIALLY
CONCENTRATE EAST OF THE RIO GRANDE.  STORMS ARE FORECAST TO BEGIN
DRIFTING BACK WESTWARD WEDNESDAY AFTERNOON...AS FLOW TURNS TO THE
EAST-SOUTHEAST AHEAD OF AN UPPER LEVEL TROUGH FORECAST TO PASS CLOSE
BY TO OUR SOUTH ON FRIDAY.  RAPID RUNOFF AND DEADLY CLOUD TO GROUND
LIGHTNING ARE THE MAIN THREATS WITH STORMS IN THIS ENVIRONMENT.

OUTSIDE AREAS RECENTLY AFFECTED BY STORMS...MIN RELATIVE HUMIDITY
WEDNESDAY WILL RANGE FROM THE LOW 20S ACROSS THE LOWLANDS...TO 50-60
PERCENT ACROSS HIGHEST ELEVATIONS IN THE GILA WILDERNESS...CAPITAN
AND SACRAMENTO MOUNTAINS. VALUES SHOULD CLIMB 3 TO 8 PERCENT
THURSDAY...AND MAY CLIMB SLIGHTLY HIGHER SATURDAY WITH THE
POSSIBILITY OF ENHANCED ACTIVITY FROM THE TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  95  75  95  75 /  30  20  20  20  10
SIERRA BLANCA           68  87  66  88  66 /  30  30  20  20  10
LAS CRUCES              70  93  68  93  68 /  30  20  20  20  10
ALAMOGORDO              68  95  70  94  70 /  30  30  30  20  10
CLOUDCROFT              53  74  52  69  52 /  50  50  50  30  20
TRUTH OR CONSEQUENCES   70  92  69  94  69 /  30  20  20  30  20
SILVER CITY             65  85  63  86  63 /  30  30  30  40  30
DEMING                  68  96  71  94  71 /  30  20  20  20  20
LORDSBURG               68  93  69  96  69 /  30  20  20  30  20
WEST EL PASO METRO      76  95  78  94  78 /  30  20  20  20  10
DELL CITY               63  98  62  92  62 /  30  30  20  20  10
FORT HANCOCK            71  95  69  93  69 /  30  20  20  20  10
LOMA LINDA              65  90  66  87  66 /  30  30  30  20  10
FABENS                  73  95  72  96  72 /  30  20  20  20  10
SANTA TERESA            72  95  72  95  72 /  30  20  20  20  10
WHITE SANDS HQ          72  93  72  93  72 /  30  30  30  20  10
JORNADA RANGE           67  94  65  93  65 /  40  20  20  20  10
HATCH                   69  93  68  94  68 /  30  20  20  20  10
COLUMBUS                69  92  69  94  69 /  30  20  20  20  10
OROGRANDE               73  96  73  95  73 /  30  30  30  20  10
MAYHILL                 56  81  52  79  52 /  50  40  40  30  20
MESCALERO               55  81  55  81  55 /  40  40  40  30  20
TIMBERON                58  77  57  78  57 /  40  40  40  30  20
WINSTON                 59  81  58  84  58 /  30  40  40  40  30
HILLSBORO               65  88  63  87  63 /  30  30  30  30  20
SPACEPORT               69  92  67  92  67 /  40  20  20  20  20
LAKE ROBERTS            60  87  59  86  59 /  30  40  40  40  30
HURLEY                  65  85  63  89  63 /  30  20  20  30  30
CLIFF                   58  97  58  94  58 /  30  20  40  30  30
MULE CREEK              56  87  58  90  58 /  30  20  30  30  30
FAYWOOD                 63  85  63  87  63 /  30  20  20  30  20
ANIMAS                  65  90  68  92  68 /  30  20  20  30  20
HACHITA                 65  91  67  91  67 /  30  20  20  20  20
ANTELOPE WELLS          66  89  68  90  68 /  40  20  20  20  10
CLOVERDALE              61  84  62  87  62 /  30  20  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/22
Hazardous weather outlook, Jul 17, 11:25 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1125 AM MDT TUE JUL 17 2012

NMZ401>417-TXZ418>424-181730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1125 AM MDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE OVER THE AREA WILL RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA THIS AFTERNOON
AND TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE HIGHER
MOUNTAINS. SOME OF THE STORMS MAY PRODUCE PERIODS OF MODERATE TO
HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE AT LOW WATER
CROSSINGS AND ALONG DRAINAGES AND ARROYOS. WIND GUSTS UP TO 45 MPH
AND FREQUENT LIGHTNING WILL ALSO OCCUR NEAR STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH FRIDAY. THUNDERSTORMS WILL BE MORE PREVALENT OVER THE
MOUNTAIN AREAS. THESE STORMS WILL STILL BE CAPABLE OF PRODUCING
PERIODS OF MODERATE TO HEAVY RAINFALL AS WELL AS LIGHTNING AND
STRONG WIND GUSTS. A DRIER AND MORE STABLE AIR MASS WILL MOVE INTO
THE REGION SATURDAY THROUGH MONDAY WITH DIMINISHED CHANCES FOR
SHOWERS AND THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

GNL

In the hours before

Special weather statement, Jul 17, 3:26 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
326 PM MDT TUE JUL 17 2012

NMZ401>404-172215-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY
NM-UPPER GILA RIVER VALLEY NM-
326 PM MDT TUE JUL 17 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT AND EXTREME
NORTHWESTERN LUNA COUNTIES THROUGH 415 PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF SILVER CITY...MOVING
SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  WHITE SIGNAL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.